Side Effects of Going Off of Depakote

Written by chelsea day
  • Share
  • Tweet
  • Share
  • Email

Depakote is used to treat epilepsy, bipolar disorder and migraines. Depakote is nonhabit-forming, but withdrawal symptoms can be severe. Depending on the reason why you are taking Depakote, the likelihood of experiencing severe withdrawal symptoms such as seizure, bipolar episode or migraine is greatly increased when you stop the medication. Because of the risks involved, Depakote should only be stopped under the supervision of a doctor.

Other People Are Reading

Severe Withdrawal Symptoms

Seizures are the most likely withdrawal symptom when going off of Depakote. Bipolar episodes and migraines are other severe withdrawal symptoms. Patients who experience any of these symptoms should notify a doctor, as it may be necessary to ease off of Depakote more slowly or supplement Depakote with another medication.

Likelihood of Severe Withdrawal Symptoms

Each of the severe withdrawal symptoms are more likely to occur if you are taking Depakote for the issue related to that symptom. For example, seizures are much more likely to occur as a withdrawal symptom if you are taking Depakote to treat epilepsy. However, seizures may occur as a result of Depakote withdrawal even if you've never had a seizure before. Bipolar episodes are more likely to occur in people taking Depakote for Bipolar Disorder, and migraines are more likely to occur in people taking Depakote for migraines.

Tremors/Shakiness

Many patients have reported feeling shaky or having tremors, particularly in their hands and arms, when going off of Depakote.

Dizziness

Dizziness is a frequently reported side effect for people going off of Depakote, and frequently occurs in bouts associated with shakiness and tremors. Users have also reported feeling lightheaded.

Anxiety

Depakote users often report feeling heightened anxiety when going off of Depakote. Depakote, which is used to control mood in people with bipolar disorder, can affect mood balancing hormones in people taking it for this and other issues. People going off of Depakote frequently feel variations in their mood, leading to anxiety.

Depression and Irritability

Similar to the anxiety side effect, going off of Depakote can cause some users to feel depressed and irritable. Mood-related side effects usually go away quickly, within a few days of tapering off of Depakote.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.